Hail, Lincoln
- When
- August 7, 1:30 PM MST
- Where
- Lincoln County, 6.49 mi W of Boyero
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.940, -103.390
A severe thunderstorm produced large hail, up to half dollar size, in eastern Lincoln County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail, up to half dollar size, in eastern Lincoln County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 7, 9:54 AM MST, 3 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1054 AM MDT Sat Aug 7 2021 .UPDATE... Issued at 1045 AM MDT Sat Aug 7 2021 The center of the upper trough can be seen on the geocolor satellite imagery along with the plume of smoke that has pushed into the forecast area. This will greatly decrease visibility across the region with sensors showing 3 to 6 miles currently. Current temperatures across the region are stilling in the mid to upper 70s so have not lowered high temps for the day given the extent of the smoke. However, we could come in a degree or two under due to how thick the smoke will be in some areas. Kept low pops mainly over the northern mountain areas for a slight chance at isolated convection by the afternoon. Do not expect storms to survive off the higher terrain given the overall lack of instability as well as the possible struggle to reach convective temp with the smoke. && .SHORT TERM...(Today and tonight) Issued at 350 AM MDT Sat Aug 7 2021 Smoke is making a steady eastward progression across our forecast area early this morning. There was a dominating area of smoke as seen on yesterday's visible satellite imagery working across Utah, and unfortunately that will be affecting us today and tonight. The smoke was so thick this morning that visibilities were being reduced as far east as Laramie, WY to Walden, CO and then into west central Colorado, including Grand Junction where visibility had dropped to 3 miles. Unfortunately, this same airmass will overspread us this morning, with a thick layer of smoke expected. Surface visibility and air quality will drop considerably, especially as we start to mix that thicker smoke layer down to the surface this morning. The thicker smoke will then persist through the rest of the day, and likely tonight over almost all of the forecast area per latest HRRR Smoke depictions and the expected flow regime. Perhaps the northeast plains see a little improvement later this evening with enough northwest flow to push in a little cleaner air from the High Plains. We do think the smoke will be thick enough to also result in cooler temperatures, in addition to the cool advection aloft associated with the upper level trough passage. The lingering showers on the plains should be decreasing/ending by daybreak. Then, perhaps just enough instability this afternoon to produce an isolated shower/storm over the Front Range mountains or northeast corner, although with the smoke we may not see full convective mixing. We've dropped our forecast max temperatures by 2-3 degrees in most areas, accounting for the density of smoke. .LONG TERM...(Sunday through Friday) Issued at 310 AM MDT Sat Aug 7 2021 Hot, dry and smoky conditions will be the theme for the next several days. Smoke should decrease a little bit during the day Sunday as ridging tries to build to our south, while a strong shortwave trough axis pivots through the Pacific Northwest. The result will be increasing southwesterly flow aloft, which will also bring warmer temperatures to the area during the afternoon. Though daytime heating will likely be limited a degree or two by the fairly thick smoke aloft, we're still looking at temperatures in the mid 90s for most of the plains. It will also be quite dry, with humidities falling into the 10-15% range. The trough will continue tracking to the east and close off into a compact upper level low as it swings across Montana. The overall pattern is favorable for another push of thick smoke from the west... as hinted at on the tail end of the 00/06z HRRR Smoke runs... though it appears the worst of the smoke would track closer to the base of the trough (Wyoming). As the trough moves east of our area by Tuesday, we may see some brief "relief" from the heat as a weak cool front tries to push into the area. This would only briefly moderate our temperatures, with highs for the urban corridor and plains still in the low to mid 90s. There isn't much hope for precipitation with this front, with PWATs still below normal in the post-frontal airmass. A more substantial ridge tries to build over the Intermountain West into the latter portion of the week. Models are hinting at an increase in monsoon moisture Friday into next weekend, but mid- level specific humidity values are still rather unimpressive. We should see an increase in afternoon storms over the high country by the end of the weak, but most of these storms will produce very little precipitation. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1045 AM MDT Sat Aug 7 2021 Smoke will result in ILS approaches and reduced visibility for most of the day. Visibility will drop anywhere from 3 to 6 SM given ASOS sites across CO and WY through most of the TAF period. Winds are on track to increase between 18 and 19z with a few gusts of 20-30 knots expected through the afternoon. Winds should rotate clockwise to east/southeast and eventually return to normal drainage winds 03Z- 06Z. Visibilities should have a tendency to improve toward dark, but may still hold near 6SM with ILS conditions possibly persisting. && .FIRE WEATHER... Issued at 350 AM MDT Sat Aug 7 2021 Fire danger will be elevated in most areas today with breezy northwest winds and gusts of 15-25 mph. Humidity will drop into the 15-20% range in lower elevations, with 20-30% above 8000 feet. Dry and breezy conditions are likely to continue into the week, with elevated fire danger likely. Minimum humidities will fall to 10-15% most afternoons across the mountain parks and plains. The only question will be how windy it gets - the trough axis is just a little too far north on Monday to get the stronger winds here - but if this sinks south, near-critical fire danger would be possible. The primary area of concern would be the plains, as most of the high country has seen beneficial rainfall over the past few weeks. && .HYDROLOGY... Issued at 350 AM MDT Sat Aug 7 2021 Only an isolated and weak shower/storm would be possible in the burn areas today with no flash flood threat. Most likely, dry conditions will persist. There are no hydro concerns in the long term forecast period. Very dry conditions are likely with no significant rainfall expected. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Bowen SHORT TERM...Barjenbruch LONG TERM...Hiris AVIATION...Bowen FIRE WEATHER...Barjenbruch/Hiris HYDROLOGY...Barjenbruch/Hiris
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1040 AM MDT Sat Aug 7 2021 COZ030>051-081645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1040 AM MDT Sat Aug 7 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Smoke will be widespread across the entire forecast area during the late morning and through the afternoon, resulting in poor air quality. Avoid prolonged outdoor activities, keep windows closed, and check on those that have respiratory issues or are sensitive to smoke. Only an isolated shower or storm is possible this afternoon over the Front Range Mountains and northeast corner of the state. Fire danger will be elevated due to breezy northwest winds and low humidity levels. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hot, dry, and smoky conditions are expected for most of the coming week. Fire danger will be elevated from afternoon breezes through the early part of the week. There will be a little increase in moisture by the end of the week with a chance for afternoon thunderstorms returning to the high country. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Bowen/Gimmestad
Special Weather Statement
National Weather Service Denver CO
108 PM MDT Sat Aug 7 2021
COZ041-046-047-072000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
108 PM MDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of southeastern Elbert
County through 200 PM MDT...
At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Simla, or 22 miles southwest of Limon, moving
southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph, half inch hail and heavy rain
possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kutch and Matheson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3881 10404 3917 10404 3921 10374 3884 10373
TIME...MOT...LOC 1907Z 305DEG 9KT 3906 10403
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RJKThe Pueblo radar (KPUX), 87 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978620.